New Mexico, 2011Blizzard and Heavy Snow in New Mexico, December 18 to 20, 2011
December 18 to 20, 2011 · NWS ABQ · 24 events in 24 counties and zones
A strong upper level storm system moved across southern New Mexico, and initially brought heavy snow to western and central New Mexico. Then, a very strong cold front plowed across the northeast and east central plains bringing winds up to 60 mph and more heavy snow.
- Deaths
- 5
- Injuries
- 7
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved across southern New Mexico, and initially brought heavy snow to western and central New Mexico. Then, a very strong cold front plowed across the northeast and east central plains bringing winds up to 60 mph and more heavy snow. More than a foot of snow fell across Union County. This caused drifts to be more than 6 feet high in some locations, which stranded holiday travelers, and in at least one case, buried them.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 18, 10:10 PM MST, 50 minutes earlier.
Area forecast discussion, Dec 18, 10:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1010 PM MST SUN DEC 18 2011
.UPDATE...
SOME MINOR TO MODERATE CHANGES IN EVE FCST...BUT OVERALL THE
INHERITED FCST LOOKS WELL SUPPORTED BY NEW MODEL DATA. PCPN
HAS MADE IT A LITTLE FARTHER N BY MID EVE THAN WAS INDICATED EVEN
BY THE NEW MODEL RUNS. PCPN ALREADY ENTERING VALENCIA COUNTY AS OF
THIS WRITING. SO INCREASED POPS AND QPF SOMEWHAT FOR REST OF PRE
MIDNIGHT PERIOD FROM MIDDLE RIO GRANDE AND IMMEDIATELY ADJACENT
AREAS ON S AND ACTUALLY LOWERED SIGNIFICANTLY UP N AS LITTLE IF
ANY PCPN THERE BEFORE MIDNIGHT. FOR MOST...NOT QUITE ALL...OF MIDDLE
RIO GRANDE VALLEY AND S DROPPED THE FREEZING RAIN MENTIONS AFTER
MIDNIGHT AS DEWPOINTS NOT LIKELY TO ALLOW SUB FREEZING
MINIMUMS...THOUGH THERE IS SOME POTENTIAL THAT WITH DROP IN TEMPS
ALOFT TOWARD DAWN...SOME OF THE RAIN MAY ALREADY BEGIN TO MIX WITH
OR CHANGE TO SNOW IN SPOTS. STILL MORE LIKELY AFTER DAWN MOST
AREAS OF MID AND LOWER RIO GRANDE VALLEY. ALSO ADDED SOME SNOW TO
THE RAIN IN THE LOWER ELEVATIONS OF W CENTRAL AND NW NM WHERE IT
EARLIER WAS JUST RAIN. SOME CONCERN FOR EVEN A BIT OF FREEZING
RAIN OR SLEET THERE...BUT EVAP COOLING SHOULD MAKE THAT MORE
LIKELY SNOW OR PERHAPS A LITTLE SLEET MIXING IN. REST OF FCST
UNCHANGED. ZONE FCST PRODUCT ALREADY OUT.
43
&&
.PREV DISCUSSION...319 PM MST SUN DEC 18 2011...
...DANGEROUS BLIZZARD CONDITIONS IN STORE FOR NORTHEASTERN NEW
MEXICO...
THE LATEST SUITE OF SATELLITE IMAGERY...INCLUDING THE CIRA PWAT AND
PCT OF NORMAL PRODUCTS...SURFACE AND UPPER AIR OBS...AND THE 12Z/18Z
MODEL TRENDS AND ENSEMBLES ALL POINT TO A MAJOR WINTER STORM TAKING
AIM ON NM BEGINNING AFTER MIDNIGHT TONIGHT OUT WEST AND CONTINUING
THROUGH MONDAY NIGHT OUT EAST. VERY LITTLE HAS ACTUALLY CHANGED WITH
THE OVERALL SCENARIO OF THE COMPLEX INTERACTION BETWEEN THE COLD AIR
PLUNGING SOUTH ALONG THE FRONT RANGE AND THE COLD CORE UPPER LOW
SLIDING EAST ALONG THE US/MEXICO BORDER. UPGRADED ALL OF BLIZZARD
WATCH TO A WARNING EXCEPT CURRY/QUAY/DE BACA COUNTIES...WHERE WINTER
STORM WARNINGS HAVE BEEN ISSUED. REMAINDER OF WATCH ALONG CENTRAL MT
CHAIN HAS ALSO BEEN UPGRADED. THE ABQ METRO AND NW MTS HAVE BEEN
REPLACED WITH A WINTER WX ADVISORY.
AS THE H5 UPPER COLD CORE MOVES EAST IT WILL INTENSIFY FROM 557DM TO
548DM OVER SE NM. STRONG ISENTROPIC AND UPSLOPE FLOW OVER NE NM WILL
COINCIDE WITH THE DENDRITIC GROWTH ZONE AND GUSTY WINDS TO PRODUCE
TREMENDOUS SNOWFALL RATES MONDAY AFTERNOON THROUGH MONDAY NIGHT.
THE COMBINATION OF HEAVY SNOW AND FALLING SNOW WITH GUSTY NORTH WINDS
TO 40 MPH WILL CREATE WHITE OUT CONDITIONS BY LATE MONDAY AFTERNOON.
SNOW DRIFTS OF 3 TO 4 FEET ARE EXPECTED ON TOP OF THE 10-16 INCHES
OF FRESH SNOW.
FARTHER WEST THE CHALLENGE REMAINS THE COMPLEX DEFORMATION ZONE AND
TIMING OF THE COLD AIR AND MOISTURE. THIS OF COURSE WILL BE IN THE
AREA OF MAXIMUM POPULATION WITHIN THE MIDDLE AND LOWER RIO GRANDE
VALLEY. THE LOCAL WRF MODEL AT KABQ SHOWS COLD AIR LODGED IN THE
LOWER LOCALES OF THE RIO GRANDE VALLEY THRU THE ONSET OF THE EVENT
SO HAVE MAINTAINED AND EVEN EXPAND THE AREA OF FREEZING RAIN. SOME
ISOLD ACCUMS ARE POSSIBLE WITH SLICK SPOTS LIKELY IN THE LOWEST
AREAS. THE COLD CORE THEN SLIDES SOUTH OF THE AREA AND 700MB TEMPS
FALL BTWN -6C AND -8C AFTER 18Z MONDAY. THIS WILL ALLOW ANY MIXED
PRECIP TO CHANGE TO ALL SNOW...WITH ACCUMS INITIALLY RELEGATED TO
GRASSY AND ELEVATED SURFACES. THE OTHER COMPLEX AREA IS AROUND
SOCORRO WHERE THE HEAVIEST PRECIP SLIDES OUT BEFORE THE COLDEST
TEMPS ARRIVE...BUT ANY CHANGES IN THE TIMING COULD RESULT IN BIG
CHANGES IN SNOWFALL AMOUNTS...AS WILL BE THE CASE FOR THE ABQ AREA.
SINCE CONFIDENCE IS TOO LOW FOR A WARNING HAVE GONE TO AN ADVISORY
FOR ABQ METRO NORTH AND WEST INTO THE NW MTS.
THE NEXT CHALLENGE WAS HOW LONG THE MOISTURE AND DEFORMATION ZONE
ATTEMPTS TO BISECT THE STATE FROM EAST TO WEST AS A SECONDARY UPPER
LOW DEVELOPS TO OUR WEST OVER SW ARIZONA. MODEL POP NUMBERS HAVE
INCREASED THROUGH THE TUESDAY AND TUESDAY NIGHT PERIOD SO IT WAS
NECESSARY TO AT LEAST RAISE VALUES FOR THE HIGHER TERRAIN AT A
MINIMUM. MODELS THEN SHOW ANOTHER IMPULSE SLIDING ACROSS NORTHERN
NM AS THIS WAVE EXITS THE AREA. THE EURO IS THE MOST AGGRESSIVE
WITH QPF.
TEMPS THROUGH THE ENTIRE PERIOD BEHIND THE FIRST MAJOR STORM WILL BE
WELL BELOW NORMAL.
GUYER
.AVIATION...
WIDESPREAD MVFR CIGS WILL PERSIST SOUTH OF INTERSTATE 40 FOR THE
REST OF THIS AFTERNOON...THEREAFTER LOW LEVEL MOISTURE WILL
CONTINUE TO EXPAND NORTHWARD WITH MVFR CIGS STRETCHING NORTH OF
INTERSTATE 40 THEN LOWERING OVERALL WITH HIGHER TERRAIN
OBSCURATIONS IN LOCAL IFR CIGS BY 19/06Z. IN ADDITION...UPPER
LEVEL LOW PRESSURE SYSTEM CENTERED NEAR YUMA THIS AFTERNOON WILL
TRACK ALONG THE MEXICAN BORDER TO VCNTY KDMN BY 19/12Z. AS A
RESULT...EXPECT DEVELOPING SHRASN TO BECOME NUMEROUS ALONG AND
SOUTH OF INTERSTATE 40. ISOLD EMBEDDED TSRASN WILL ALSO BE
POSSIBLE. A STRONG COLD FRONT IS FORECAST TO PLUNGE INTO NORTHEAST
NEW MEXICO AROUND 19/12Z...WITH NORTHERLY WIND GUSTS TO AROUND
40KT. THE FRONT WILL INTERACT WITH THE EFFECTS OF THE APPROACHING
UPPER LOW TO PRODUCE WIDESPREAD IFR CIGS/VSBYS IN SNOW AND BLOWING
SNOW OR A MIX OF RAIN AND SNOW FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN OVER THE EASTERN PLAINS. KTCC TAF WILL CARRY AMD
NOT SKED UNTIL FURTHER NOTICE DUE TO FAA COMMS PROBLEMS ALTHOUGH
ASOS OPERATIONAL ATTM.
NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.
.FIRE WEATHER...
UPPER LOW PRESSURE SYSTEM CENTERED NEAR YUMA THIS AFTERNOON WILL
TRACK ALONG THE MEXICAN BORDER TONIGHT AND MONDAY MORNING AND WILL
BE LOCATED OVER SOUTHEAST NEW MEXICO MONDAY AFTERNOON. THIS WILL
COMBINE WITH A STRONG SOUTHWARD MOVING COLD FRONT SCHEDULED TO
ENTER NORTHEAST NEW MEXICO LATE TONIGHT...AND PLUNGING INTO THE
PLAINS MONDAY MORNING. WIDESPREAD PRECIPITATION IN THE FORM OF
MOUNTAIN SNOW AND LOWLAND RAIN AND SNOW WILL DEVELOP TONIGHT SOUTH
OF INTERSTATE 40 WITH STRONG NORTH WINDS GUSTING TO AROUND 40 OR
50 MPH...AND SNOW DEVELOPING NORTHEAST AND EAST CENTRAL NEW MEXICO
MONDAY. MOST AREAS WILL SEE WETTING PRECIPITATION BEFORE IT TAPERS
OFF TUESDAY...ALTHOUGH THE FAR NORTHWEST CORNER APPEARS TO HAVE
THE LEAST CHANCE FOR PRECIPITATION. VENTILATION WILL BE FAIR TO
POOR WEST AND GOOD EAST ON MONDAY THEN BECOME POOR OVERALL
TUESDAY. DAYTIME TEMPERATURES MONDAY WILL PLUMMET AROUND 30
DEGREES IN THE NORTHEAST AND EAST CENTRAL WHILE THE FAR WEST WILL
SEE A 5 TO 10 DEGREE COOL DOWN. THERE WILL BE LITTLE TO NO WARM UP
ON TUESDAY IN THE STORMS WAKE.
A WEAKER SYSTEM ON TUESDAY NIGHT AND WEDNESDAY MAY KEEP SMALL
CHANCES FOR PRECIPITATION GOING OVER THE HIGHER TERRAIN. THIS HELPS
VENTILATION IMPROVE ALONG AND SOUTH OF INTERSTATE 40 WEDNESDAY AS
TEMPERATURES START TO WARM SLIGHTLY. HOWEVER...THERE COULD BE
ANOTHER COLD FRONT IMPACTING THE PLAINS AS THIS SYSTEM
EXITS...RETARDING ANY WARM UP AND HOLDING HIGHS ON THURSDAY 5 TO 15
DEGREES BELOW AVERAGE AREA WIDE FOR MID DECEMBER. IN FACT THROUGH
THE CHRISTMAS WEEKEND...BELOW AVERAGE TEMPERATURES ARE FORECAST AS
DISTURBANCES CONTINUE TO TRACK THROUGH THE STATE IN NORTHWEST FLOW
ALOFT. CHANCES FOR PRECIPITATION APPEAR RELATIVELY LOW AND LIMITED
TO THE CENTRAL MOUNTAIN CHAIN EASTWARD AT THIS TIME.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM MONDAY TO 5 AM MST TUESDAY FOR THE
FOLLOWING ZONES...NMZ512>518-521>524-535>540.
BLIZZARD WARNING FROM 6 AM MONDAY TO 5 AM MST TUESDAY FOR THE
FOLLOWING ZONES...NMZ527>534.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ506>508-526.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 5 AM MST TUESDAY FOR
THE FOLLOWING ZONES...NMZ504-510-511-519.
&&
43
Hazardous weather outlook, Dec 18, 5:26 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MST SUN DEC 18 2011
NMZ501>540-191300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MST SUN DEC 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SNOW DEVELOPING OVER THE SOUTHWESTERN AND SACRAMENTO MOUNTAINS
WILL BECOME HEAVY AT TIMES OVERNIGHT TONIGHT WITH SIGNIFICANT
ACCUMULATIONS LIKELY OVER THE CONTINENTAL DIVIDE SOUTH OF INTERSTATE
40...AND OVER THE SACRAMENTO MOUNTAINS BY DAYBREAK MONDAY MORNING.
RAIN AND SNOW OVER AND NEAR THE CENTRAL MOUNTAIN CHAIN MAY BE
MIXED WITH LIGHT FREEZING RAIN AT TIMES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR WINTER STORM WILL IMPACT ALL OF NORTHERN AND CENTRAL NEW
MEXICO THROUGH MONDAY NIGHT...AS RAIN OVER THE EAST CHANGES RAPIDLY
OVER TO SNOW MONDAY MORNING AND HEAVY SNOW DEVELOPS BY MONDAY
AFTERNOON. GUSTY NORTH WINDS ACROSS THE EASTERN AND NORTHEAST
PLAINS WILL PRODUCE BLOWING AND DRIFTING SNOW AND NEAR ZERO
VISIBILITIES AT TIMES IN WHITE OUT CONDITIONS. HEAVY SNOW...AND
BLOWING AND DRIFTING SNOW...WILL CONTINUE THROUGH MONDAY NIGHT
BEFORE TAPERING OFF THROUGH THE MORNING ON TUESDAY. FOR THE LOWEST
VALLEYS...EXPECT A RAIN SNOW MIX THROUGH MONDAY NIGHT WITH SOME
LOCALLY SIGNIFICANT ACCUMULATIONS.
FOR TUESDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637...OR VIA AMATEUR RADIO TO WX5ABQ.
SHY
Heavy Snow, West Central Mountains
- When
- December 18, 11:00 PM MST to December 20, 1:00 AM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Trained Spotter
Snow rapidly fell across the west central mountains during the overnight hours. Near one foot of snow was reported around El Morro and Thoreau while even higher amounts were reported south of El Morro.
Heavy Snow, West Central Highlands
- When
- December 18, 11:00 PM MST to December 20, 1:00 AM MST
- Where
- West Central Highlands forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
Snow rapidly piled up across the west central highlands, especially around Grants. Grants picked up 15 inches of snow, while Cubero and Acoma Pueblo received 6 and 7 inches, respectively. The heavy wet snow caused 6 carports to collapse in Grants. No injuries were reported.
Heavy Snow, Sandia/Manzano Mountains
- When
- December 18, 11:00 PM MST to December 20, 1:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- Trained Spotter
Between 8 and 14 inches fell across the high peaks and the east slopes of the Sandia and Manzano Mountains.
Heavy Snow, Northwest Highlands
- When
- December 19, 12:00 AM MST to December 20, 1:00 AM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Public
Close to 4 inches of snow fell around Cuba while 4.5 inches of snow was reported east-southeast of Counselor.
Heavy Snow, Lower Chama River Valley
- When
- December 19, 1:00 AM MST to December 20, 1:00 AM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Trained Spotter
Western portions of the lower Chama River Valley picked up the most snow, including around 4 inches at Canones and 8 inches at Coyote.
Heavy Snow, Santa Fe Metro Area
- When
- December 19, 1:00 AM MST to December 20, 1:00 AM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Trained Spotter
Approximately 3 to 4 inches of snow fell across the Santa Fe Metro area.
Heavy Snow, Albuquerque Metro Area
- When
- December 19, 1:00 AM MST to December 20, 1:00 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Reported by
- COOP Observer
Between 4 and 7 inches of snow fell across eastern portions of Albuquerque, including the foothills.
Heavy Snow, South Central Highlands
- When
- December 19, 1:00 AM MST to December 20, 1:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- COOP Observer
Between 4 and 6 inches of snow fell across the south central highlands, including 6 inches at Corona.
Heavy Snow, Jemez Mountains
- When
- December 19, 2:00 AM MST to December 20, 1:00 AM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Trained Spotter
Around 8 inches of snow fell in Los Alamos, but at the Pajarito Ski site, more than a foot of snow fell. East slopes of the Jemez Mountains received more snow than western slopes, which generally picked up around 2 to 5 inches.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- December 19, 2:00 AM MST to December 20, 1:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
The southern Sangre de Cristo Mountains started with the initial round of precipitation that came up from the south, then the east slopes received another round of heavy snow when the back door front backed up to the mountains. The Wesner Springs SNOTEL picked up 19 inches of snow while the Santa Fe Ski area received 10 inches.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- December 19, 3:00 AM MST to December 20, 1:00 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
The Black Lake and Eagle Nest areas received 8 to 9 inches of snow, but the Angel Fire Ski area received approximately one foot.
Blizzard, Raton Ridge/Johnson Mesa
- When
- December 19, 6:00 AM MST to December 20, 5:00 AM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- COOP Observer
Approximately 8 inches of snow fell at the Raton Port of Entry, while nearly 11 inches of snow fell at Capulin. Winds of 40 to 45 mph with gusts over 60 mph caused unbelievable blowing and drifting snow. Snow drifts over 4 feet were reported.
Heavy Snow, Northwest Plateau
- When
- December 19, 7:00 AM MST to December 20, 1:00 AM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- COOP Observer
Four inches of new snow fell around Chaco Canyon. Areas near Farmington received less than an inch of snow.
Heavy Snow, Estancia Valley
- When
- December 19, 7:00 AM MST to December 20, 1:00 AM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Trained Spotter
Between 7 and 9 inches of snow fell across the Estancia Valley, including 7 inches at Stanley, 8 inches at Moriarty, and 9 inches at Estancia.
Heavy Snow, Central Highlands
- When
- December 19, 7:00 AM MST to December 20, 1:00 AM MST
- Where
- Central Highlands forecast zone
- Reported by
- COOP Observer
Eight inches of snow was reported 7 miles southeast of Clines Corners, while 11 inches of snow was reported 16 miles east of Clines Corners along Interstate 40. I-40 was shutdown until roads were safe for travel.
Blizzard, Far Northeast Highlands
- When
- December 19, 8:00 AM MST to December 20, 1:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $3,000
- Reported by
- Trained Spotter
The Interstate 25 corridor was hit hard with nearly 15 inches of snow in Wagon Mound. 7 inches of snow was also reported around Abbott. The Raton ASOS measured a gust of 60 mph during the event. Sustained winds of 35 to 45 mph caused substantial blowing and drifting snow. Snow drifts were over 4 feet. A horse trailer going southbound overturned on Interstate 25 between Wagon Mound and Springer. Three people were injured.
Blizzard, Northeast Highlands
- When
- December 19, 8:00 AM MST to December 20, 1:00 AM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Trained Spotter
At least 4 to 5 inches of snow fell across the northeast highlands.
Blizzard, Union County
- When
- December 19, 8:00 AM MST to December 20, 5:00 AM MST
- Where
- Union County forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- COOP Observer
One to two feet of snow blanketed Union County. Approximately 18 inches of snow fell in Clayton, while 12 inches fell in Pasamonte. In far northern portions of the county, up to 24 inches of snow was reported. Meanwhile, sustained winds of 35 to 45 mph with gusts over 60 mph caused unbelievable blowing and drifting snow. Snow drifts were reported to be 8 to 10 feet high in some locations. Roads quickly took a turn for the worse, and left several travelers stranded. One family from Texas pulled over on U.S. Highway 56 near mile marker 48, east of Gladstone, due to the white-out conditions. However, snow continued to pile up on their vehicle. The family was buried under the snow in their Yukon for 2 days before rescuers found them. Both parents had pneumonia, but their 5 year old daughter was fine.
Blizzard, Harding County
- When
- December 19, 8:00 AM MST to December 20, 2:00 AM MST
- Where
- Harding County forecast zone
- Reported by
- COOP Observer
Between 5 and 6 inches of snow was common across Harding County, with locally higher amounts. Due to the strong winds of 30 to 40 mph with higher gusts, snow drifts were 3 to 4 feet high.
Blizzard, Eastern San Miguel County
- When
- December 19, 8:00 AM MST to December 20, 2:00 AM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Trained Spotter
Between 4 and 7 inches of snow fell across eastern San Miguel County. Snow drifts were up to 3 feet high due to the strong and gusty winds.
Blizzard, Guadalupe County
- When
- December 19, 10:00 AM MST to December 20, 1:00 AM MST
- Where
- Guadalupe County forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
Western portions of Guadalupe County received approximately one foot of snow, including around Vaughn. Eastern portions of the county generally received around 6 inches. The icy roads combined with blowing and drifting snow due to the strong winds, caused a single car rollover in Vaughn. The lone occupant was killed.
Blizzard, Quay County
- When
- December 19, 10:00 AM MST to December 20, 1:00 AM MST
- Where
- Quay County forecast zone
- Reported by
- Trained Spotter
Four to seven inches of snow fell across Quay County, including around 6 inches in Tucumcari. The Tucumcari ASOS measured wind gusts of 40 to 45 mph with gusts to 60 mph, which resulted in significant blowing and drifting snow.
Heavy Snow, Curry County
- When
- December 19, 11:00 AM MST to December 20, 1:00 AM MST
- Where
- Curry County forecast zone
- Deaths
- 0 direct, 4 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
As 2 to 4 inches of snow fell across Curry County, roads quickly became icy. A driver of a Toyota sedan traveling on U.S. 60/84 four miles east of Melrose lost traction and slid head on into a pickup truck around 245 pm on the 19th. All four occupants of the sedan were killed, and both passengers of the pick up truck were sent to the hospital for non-life threatening injuries.
Heavy Snow, De Baca County
- When
- December 19, 11:00 AM MST to December 20, 1:00 AM MST
- Where
- De Baca County forecast zone
- Reported by
- Trained Spotter
Northwest portions of De Baca County received the most snow. Up to 9 inches of snow was reported in this area, while up to 4 inches was reported across eastern portions of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352540, 352541, 352548, 352539, 352545, 352546, 352547, 352551, 352542, 352543, 352544, 352552, 352538, 352549, 352550, 352553, 352554, 352555, 352556, 352557, 352558, 352559, 352561, 352562.